Indiana, 2008

Hail and Damaging Winds in Indiana, July 20, 2008

July 20, 2008 · NWS LMK · 9 events in 4 counties and zones

A line of severe thunderstorms moved across south central Indiana bringing damaging winds and severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A line of severe thunderstorms moved across south central Indiana bringing damaging winds and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 5:54 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 20, 5:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 PM EDT SUN JUL 20 2008

.MESO UPDATE (EARLY THIS EVENING)...

WELL...1ST BATCH OF CONVECTION FROM MID AFTERNOON OVER BLUEGRASS
REGION HAS PUSHED INTO JKL CWA...AND ONLY BROUGHT BRIEF GUSTY
WINDS...FEW CG LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL.  NEXT SVR
STORM IS STRADDLING THE OWEN AND HENRY KY CO LINE...AND TRAJECTORY
WILL TAKE THIS FLEMING COUNTY.  MAIN CONCERN IS THE SWRN EDGE OF AN
MCS OVER CENTRAL PART OF IND AREA.  THESE STORMS HAVE A VERY TIGHT
REFLECTIVITY GRADIENT OVER OWEN AND MONROE COUNTY LINE IN INDIANA
AND DEFINITELY HAS A SEVERE WIND THREAT.

WITH 70 DEW POINTS...LIS IN THE -5 TO -7 C RANGE...AND CAPES IN THE
2500-3300 J/KG...THERE IS PLENTY OF MOISTURE AND INSTABILITY TO WORK
WITH IN THIS NOTORIOUS NW FLOW.  THE 12Z U/A SOUNDINGS AT
ILN...ILX...AND BNA ALL DENOTE DAMAGING WIND THREAT WITH LOADS OF
DRY AIR ENTRAINMENT FROM 700-500 MB.  THE CORFIDI VECTORS ON THE
LAST RUC TAKE THIS COMPLEX INTO THE SCOTT AND JEFFERSON COUNTY LINE
AROUND 2330Z.  IF THE RADAR TRENDS CONTINUE THESE COUNTIES CAN
EXPECT A SVR.

.SHORT TERM (TONIGHT AND MONDAY)...

SCT TSTMS HAVE DEVELOPED OVER A PART OF CNTRL KY THIS AFTERNOON
ALONG AND AHEAD OF A SUBTLE CLOUD BOUNDARY WITH A CU/TCU FIELD AHEAD
OF BOUNDARY AND LESS CLOUD COVER JUST BEHIND IT. EXPECT THESE STORMS
TO CONTINUE DEVELOPING SEWD INTO PARTS OF E-CNTRL AND S-CNTRL KY
THRU LATE AFTERNOON BEFORE DISSIPATING THIS EVENING. THE STRONGEST
CELLS SHOULD PRODUCE BRIEF HEAVY RAIN...WIND GUSTS OF 30-40 MPH...
AND POSSIBLY SMALL HAIL.

THE NEXT CONCERN IS AN AREA OF DEVELOPING CONVECTION OVER CNTRL IL
AND CNTRL IN. THIS AREA IS IN A REGION OF WEAK LOW-LEVEL CONFLUENCE
AND MODERATE TO STRONG INSTABILITY. TSTMS SHOULD CONTINUE TO
INCREASE IN COVERAGE AND MOVE EAST-SOUTHEAST LATE THIS AFTERNOON AND
EARLY EVENING. STORM TRAJECTORY AND STEERING FLOW ALOFT SUGGEST
MAIN AXIS OF STORMS SHOULD MOVE EVENTUALLY INTO SERN IN TO BETWEEN
LOUISVILLE AND CINCINNATI...PROBABLY CLIPPING ERN PART OF OUR
S-CNTRL IN COUNTIES. SPC HAS JUST ISSUED SVR TSTM WATCH 710 TIL 01Z
FOR ERN IL AND CNTRL AND PARTS OF SRN IN. THESE STORMS SHOULD ALSO
WEAKEN LATER THIS EVENING AS DIURNAL INSTABILITY WANES.

OVERNIGHT...ADDITIONAL TSTMS MAY FORM WELL TO OUR NW AND POSSIBLY
DEVELOP INTO ANOTHER MCS. THIS SHOULD NOT AFFECT OUR NRN COUNTIES
OVERNIGHT. INSTEAD...SHOULD BE DRY WEATHER OVERNIGHT WITH AREAS OF
HAZE/FOG.

ON MONDAY...OUTFLOW BOUNDARIES FROM ANY MCS ACTIVITY TO OUR N AND W
MAY SERVE AS EFFECTIVE BOUNDARIES FOR RENEWED TSTM DEVELOPMENT MON
AFTERNOON WITHIN A HOT AND UNSTABLE AIR MASS. APPEARS NRN HALF OF
FCST AREA WILL BE MOST SUSCEPTIBLE TO SCT DIURNAL CONVECTION WITH
ISOLATED WET MICROBURTS POSSIBLE.

.LONG TERM (MONDAY NIGHT THRU SUNDAY)...

MON NGT THRU WED NGT...

LATE MON NIGHT INTO TUE SHUD BE PRIME TIME FOR CONVECTIVE
DEVELOPMENT ACROSS OUR FORECAST AREA (FA) WITH MCS POTENTIAL MON
NGT...MAINLY FOR OUR NRN FA AND POTENTIAL REDEVELOPMENT TUE.

LONGWAVE TROF...EMBEDDED WITH SEWD MOVG SHRTWV TROFS...FORECAST TO
SHARPEN/DIG INTO OUR FA BY WED WITH TROF AXIS EAST OF OUR AREA BY
WED NIGHT. ASSOCIATED CDFNT WILL LIKELY BE MEANDERING ACRS SRN
INDIANA AT THE START OF THIS PERIOD. SHORT RANGE MODELS/ENSEMBLES
INDICATE A POTENTIAL MCS DEVELOPING NEAR/NORTH OF BNDRY AS IT SLIPS
SWD INTO N-CNTRL KY BY 12Z TUE. CURRENT HI CHC POPS FOR OUR NRN FA
AND LOWER CHC SOUTH SEEM REASONABLE AND WILL LEAVE FOR MON NIGHT.
SUFFICIENT MOISTURE/INSTABILITY/SHEAR SHUD BE IN PLACE FOR STRONG
STORMS...WITH PERHAPS A FEW REACHING SVR LEVELS.

BNDRY CONTINUES SLOWLY SEWD TUE/TUE NIGHT WITH ADDITIONAL
SHOWERS/STORMS EXPECTED TO DEVELOP NEAR FRONT AS AFOREMENTIONED TROF
CONTINUES TO DIG INTO THE LOWER OHIO VALLEY. SHORT RANGE ENSEMBLES
SHOW SHOWERS/STORMS TO BE MOST WIDESPREAD TUE WITH DECAYING...THEN
REDEVELOPING MCS DROPPING SWD ACRS OUR FA. WILL RAISE POPS AT THAT
TIME TO 50% ENTIRE FA. GREATEST SVR THREAT/DEEP CONVECTION...WOULD
APPEAR TO BE ACRS OUR SRN FA TUE AFTN/EARLY TUE NIGHT WITH FRONT
OVER THAT AREA DURING THE DIURNAL INSTABILITY MAX...ASSUMING
CONVECTIVE DEBRIS DOES NOT SLOW SIGNIFICANTLY DAYTIME HEATING.

BY WED...RAIN CHCS SHOULD BE DECREASING WITH DEEP MOISTURE AND
CONVERGENCE PROGGED ALONG BNDRY ACRS TENNESSEE. ONGOING FCST
INDICATES AS MUCH.

THU THRU SUN...

TYPICAL LATE JULY TEMPS THRU THIS PERIOD WITH MOSTLY DRY CONDITIONS.
BEST CHC POPS (30-40%) WILL BE RESERVED FOR FRI.

MEDIUM RANGE MODELS ARE SIMILAR WITH SHOWING WEAK NW UPR FLO THRU
MUCH OF THE PERIOD...HOPEFULLY FLO WILL BE STRONG ENOUGH TO PUSH A
COUPLE OF COOL FRONTS SWD THRU OUR FA...WHICH BECOMES HARDER TO DO
AS WE GET LATER INTO THE SUMMER.

FIRST SUCH FRONT (QSTNRY) FORECAST TO BE ACRS TN THU WITH HIGH PRES
EXTENDING FROM THE LOWER GREAT LAKES INTO THE LOWER OH VLY. HAVE
CHOSEN TO REMOVE SLIGHT CHC POPS FOR THAT PERIOD FROM THE PREV FCST.
FOR THU NGT/FRI/FRI NIGHT...SFC WAVE DEVELOPS ON BNDRY AND MOVES
ACRS MO/LWR OH VLY WITH GFS ENSEMBLES/OPS ECMWF AND HPC INDICATING
AT LEAST SCATTERED SHOWERS/TSTMS...ESPECIALLY FRI AHEAD OF WAVE IN
STRONGEST SLY/MOIST FLO.

WENT WITH HPC FOR THE WEEKEND (LOW CHC POPS) WITH A SECOND
DECELERATING FRONT EXPECTED TO BE MEANDERING ACRS OUR FA WITH
HIGHEST POPS SOUTH...NEAREST FRONT.

&&

.AVIATION (00Z TAFS)...

BWG AND SDF TSTM THREATS ARE MINIMUL AS MCS OVER IND CWA IS HEADING
TOWARDS LEX...TRAJECTORY BRINGS THIS IN AROUND 0130Z. HAVE INCLUDED
WIND GUSTS TO 35 KTS RIGHT NOW.  IF THIS HOLDS TOGETHER AND LEX
RECEIVES 1/2 INCH OR MORE OF PCPN....THEN MVFR FOG OR WORSE COULD
OCCUR.  OTHER THAN THAT...NEXT TAF WILL TRY TO BETTER FOCUS WHAT
TIMES WILL BE THE OPTIMUM TSRA THREAT FOR MCS ON MONDAY. BWG AND SDF
SHOULD HAVE 5-6SM HZ FROM 09Z-13Z ONCE AGAIN.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.......JDG
SHORT TERM...TWF
LONG TERM....JDK
AVIATION.....JDG
Hazardous weather outlook, Jul 20, 3:10 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT SUN JUL 20 2008

INZ076>079-092-KYZ031>033-212015-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-
TRIMBLE KY-HENRY KY-
410 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...WITH THE BEST CHANCE OF STORMS OVER EASTERN PARTS OF
THE AREA. THE STRONGEST STORMS COULD PRODUCE WIND DAMAGE AND
HAIL...ALONG WITH HEAVY RAIN AND CLOUD-TO-GROUND LIGHTNING. ANY
STORMS SHOULD DISSIPATE BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND
CONTINUE THROUGH EARLY WEDNESDAY AS A COOL FRONT DROPS SOUTH THROUGH
THE REGION. THE MOST WIDESPREAD STORMS ARE EXPECTED TUESDAY. SOME OF
THESE STORMS WILL PRODUCE PERIODS OF HEAVY RAIN...DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL. A FEW STORMS COULD
PRODUCE DAMAGING WINDS...ESPECIALLY MONDAY NIGHT AND TUESDAY.

ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

INZ083-084-089>091-KYZ023>030-034>043-045>049-053>057-061>067-
070>078-081-082-212015-
DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-
SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-
CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
410 PM EDT SUN JUL 20 2008 /310 PM CDT SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER CENTRAL KENTUCKY THROUGH
EARLY THIS EVENING...WITH THE BEST CHANCE OVER PARTS OF EAST-
CENTRAL AND EASTERN SECTIONS OF SOUTH-CENTRAL KENTUCKY. THE
STRONGEST STORMS COULD PRODUCE WIND GUSTS OF 30 TO 40 MPH ALONG
WITH BRIEF HEAVY RAIN AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND
CONTINUE THROUGH EARLY WEDNESDAY AS A COOL FRONT DROPS SOUTH THROUGH
THE REGION. THE MOST WIDESPREAD STORMS ARE EXPECTED TUESDAY. SOME OF
THESE STORMS WILL PRODUCE PERIODS OF HEAVY RAIN...DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL. A FEW STORMS COULD PRODUCE
DAMAGING WINDS...ESPECIALLY MONDAY NIGHT AND TUESDAY.

ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

TWF/DK

In the hours before

Special weather statement, Jul 20, 1:40 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN JUL 20 2008

KYZ039-040-046-047-201945-
ANDERSON-MERCER-WASHINGTON-WOODFORD-
240 PM EDT SUN JUL 20 2008

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SCATTERED STRONG THUNDERSTORMS FROM LAWRENCEBURG TO 10 MILES EAST OF
BARDSTOWN...MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT PARTS
OF WASHINGTON MERCER ANDERSON AND SOUTHERN WOODFORD COUNTIES THROUGH
ABOUT 4 PM EDT.

WITH THE STRONGEST STORMS...EXPECT FREQUENT DANGEROUS LIGHTNING...
BRIEF VERY HEAVY RAINFALL...PEA SIZE HAIL...AND WIND GUSTS TO 40
MPH. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS.

TWF
Special weather statement, Jul 20, 2:41 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EDT SUN JUL 20 2008

KYZ046>048-054>057-065>067-202015-
BOYLE-CASEY-GARRARD-JESSAMINE-LINCOLN-MADISON-MARION-MERCER-TAYLOR-
WASHINGTON-
344 PM EDT SUN JUL 20 2008

...STRONG STORMS NEAR LANCASTER...RICHMOND...STANFORD...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR LANCASTER AND MOVING SOUTHEAST
AT 30 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM FROM LIBERTY TO CRAB
ORCHARD TO THE BLUE GRASS ARMY DEPOT.

ESR

The radar

The Louisville radar (KLVX), 108 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 20, 6:00 PM EST
Where
Jefferson County, 1.76 mi WNW of Dupont
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.893, -85.528

A large tree was reported down on State Route 7 just north of Dupont.

Thunderstorm Wind, Jefferson

When
July 20, 6:15 PM EST
Where
Jefferson County, 1.28 mi WSW of North Madison
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.760, -85.420

Numerous trees were blown down at Clifty Fall State Park.

Thunderstorm Wind, Clark

When
July 20, 7:17 PM EST
Where
Clark County, Clarksville
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.320, -85.770

Power lines were reported down in the Briarwood area.

Hail, Washington

When
July 20, 7:40 PM EST
Where
Washington County, 0.54 mi E of Campbellsburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.650, -86.260

Thunderstorm Wind, Harrison

When
July 20, 8:34 PM EST
Where
Harrison County, 0.69 mi N of Crandall
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.290, -86.070

Power poles were reported down.

Hail, Harrison

When
July 20, 8:37 PM EST
Where
Harrison County, 1.29 mi WNW of Kings Store
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.210, -86.090

Hail, Harrison

When
July 20, 8:53 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.210, -86.130

Hail, Harrison

When
July 20, 9:00 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.210, -86.130

Hail, Harrison

When
July 20, 10:31 PM EST
Where
Harrison County, 0.54 mi W of New Amsterdam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.100, -86.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112811, 112812, 112813, 112806, 112814, 112807, 112808, 112809, 112810.